A dangerous new drug known as “Smiles,” or 2C-I, is gaining in popularity among teens in North America. The hallucinogenic drug (which, like Bath Salts, is a white crystal powder and is synthetically created) has already claimed the lives of teenagers in North Dakota, Indiana and Minnesota. Elijah Stai, a 17-year-old who overdosed in June in Grand Forks, ND, was reportedly “shaking, growling and foaming at the mouth” before he died. 2C-I overdoses have been known to cause seizures, kidney failure, and fatally high blood pressure. Even more troubling is the fact that 2C-I does not show up on standard drug tests.
Users liken the effects of a “Smiles” psychedelic trip as being like a horror movie that you can’t turn off. A commenter on the Yahoo Shine article we linked to above said, “I work in an ER and I have seen the effects of these drugs….There are no words to describe the physical effects on teens. It is like being possessed. PCP times 3.”
“Smiles” first became known on the party scene in Europe in 2003, and has gradually made its way to North America. It is a synthetic designer drug that is being made with chemicals obtained over the internet. Bad batches are made by “hobby chemists” or dealers, and sold to teens who like it for its cheap price and for the fact that it’s undetectable on drug tests.
The Federal government is starting to sit up and take note. In July, the DEA carried out Operation Log Jam, a coordinated effort to raid dozens of facilities in 90 cities across the country after many of synthetic drugs, including 2C-I, were classified as substance 1 drugs, making possession and distribution illegal.
What parents need to know:
- 2C-I comes in liquid, pill or powder form and is usually snorted or ingested.
- Kids who take Smiles behave erratically. The trip is described as being an intense (and often horrific) visual and aural hallucination that can last from hours to days.
- During an overdose, users’ muscles might become extremely rigid, and their body temperatures may reach extremely high levels.
- Unless they are aware of the problem, doctors in your area may not immediately test for this drug when a teen is admitted to the hospital.
- Those caught distributing the drug face serious criminal charges. (Some of the teens in North Dakota and Minnesota who gave or sold the drug to kids who overdosed are being charged with 3rd degree murder.)
If you suspect your child might be taking 2C-I or other synthetic drugs, consult with your child’s pediatrician immediately.
Elisabeth Wilkins is the Editor of Empowering Parents and the mother of a nine-year-old son.